Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 8, 2016, 4:22 PM CST for Newton County, Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2016, 4:22 PM CST (22:22 UTC)
- Expired
- Jan 8, 2016, 5:15 PM CST
- In force
- 53 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calcasieu Parish, LA, Cameron Parish, LA, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 49 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 4:48 PM CST | HAIL 0.88 | Vinton, LA | AF WEATHER OBSERVER REPORTS NICKEL SIZE HAIL AT INTERSECTION OF 1-10 AND HWY 109. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 3:54 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
872
WUUS54 KLCH 082222
SVRLCH
LAC019-023-TXC351-361-082315-
/O.NEW.KLCH.SV.W.0001.160108T2222Z-160108T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
422 PM CST FRI JAN 8 2016
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CAMERON PARISH IN SOUTHWESTERN LOUISIANA...
SOUTHWESTERN CALCASIEU PARISH IN SOUTHWESTERN LOUISIANA...
EASTERN ORANGE COUNTY IN SOUTHEASTERN TEXAS...
SOUTH CENTRAL NEWTON COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 515 PM CST
* AT 422 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF WEST ORANGE...MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PORT ARTHUR...ORANGE...WEST ORANGE...VINTON...SABINE NATIONAL
WILDLIFE...FOREST HEIGHTS AND EDGERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2989 9376 2997 9375 2999 9377 3025 9383
3025 9349 2983 9348 2983 9379
TIME...MOT...LOC 2222Z 174DEG 39KT 2999 9370
HAIL...1.00IN
WIND...60MPH
$$
K. KUYPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 3:56 PM CST, 26 minutes earlier.
Area forecast discussion, Jan 8, 3:56 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
356 PM CST FRI JAN 8 2016
.UPDATE...
QUICK UPDATE TO UPDATE FOR SVR WW #1 UNTIL 11 PM...INSTEAD OF THE
PROPOSED MIDNIGHT AS MENTIONED BELOW.
&&
.PREV DISCUSSION... /ISSUED 346 PM CST FRI JAN 8 2016/
DISCUSSION...
A RAPID EVOLUTION OF CHANGING WX AS THE S WINDS STILL TRYING TO
MIX OUT THE MARINE FOG. 18Z LCH UPPER AIR SOUNDING ILLUSTRATED
VERY WELL WHY...WITH THIS MARINE FOG LAYER TRAPPED UNDERNEATH A
SHARP INVERSION ~900-850MB.
THE SOUNDING ALSO SHOWED WINDS FAIRLY LIGHT JUST ABOVE THIS
LAYER...BUT INCREASING SIGNIFICANTLY AND VEERING TO THE SW TO
ABOUT 150KT ~200MB. SO...ONGOING FORECAST ON TRACK. SHRA/TSRA
WILL STEADILY INCREASE IN AREAL COVERAGE FROM SW TO NE THIS
AFTERNOON AND EVENING...AND END FROM SW TO NE TOWARD DAYBREAK. A
QUICK SYSTEM...BUT NOT BEFORE SOME OF THESE TSRA POSSIBLY BECOMING
SVR. SPC HAS SLIGHT TO ENHANCED RISK OF SVR TSTM FOR MOST OF AREA
FOR THIS...MAINLY HIGHLIGHTING THE THREAT OF LARGE HAIL POSSIBLE
(15-30% PROBABILITY). ALSO...ANOTHER 1.0-1.5 INCHES OF AREAWIDE
RAINFALL WILL BE POSSIBLE WITH THIS SYSTEM. JUST FINISHED
CONFERENCE CALL WITH SPC...GOING AHEAD AND ISSING SEVERE
THUNDERSTORM WATCH #1 FOR ALL SE TX/W LA WEST OF A LINE FROM AEX
TO LFT UNTIL MIDNIGHT.
SHRA/TSRA EXPECTED TO END FROM W TO E EARLY SAT ONCE THE SFC AND
UPPER LEVEL LOW LIFTS NE OF THE REGION. IN ITS WAKE...STRONG COLD
FRONT EXPECTED TO BRING COLDER AIR SOUTHWARD FOR THE REMAINDER OF
THE WEEKEND. HIGHS SAT NOT EXPECTED TO GET OUT OF THE 50S...WITH
LOWS IN THE LOWER TO MID 30S SUN MORNING. CLEARING EXPECTED BY
SUN...BUT WITH THE COLD HIGH ADVANCING SOUTHWARD...HIGHS IN THE
UPPER 40S TO NEAR 50 EXPECTED. AN AREAWIDE FREEZE EXPECTED MON
MORNING...WITH LOWS IN THE UPPER 20S NORTH OF THE I-10
CORRIDOR...AND NEAR 30 TO LOWER 30S POSSIBLY TO THE COAST.
THE UPPER AIR PATTER OVER THE U.S. NEXT WEEK WILL FAVOR COOLER
THAN NORMAL TEMPS FOR MOST OF THE PERIOD. HOWEVER...THE
SUBTROPICAL JET WILL REMAIN ACTIVE WITH PERIODIC DISTURBANCES
BRINGING PERIODS OF PRECIP ACROSS OR NEAR THE REGION. THE NEXT ONE
EXPECTED MON...BUT LIMITED MOISTURE REMAINING EVEN FURTHER
SOUTH...NOT EXPECTED MORE THAN 15-20% OVER THE OUTER COASTAL
WATERS. LATER IN THE WEEK...A GRADUAL WARMING TREND AND MORE
VIGOROUS SHORTWAVE IS PROBABLE BRINGING A BETTER CHANCE OF PRECIP
BY THU & FRI.
DML
MARINE...
AREAS OF DENSE FOG WILL PERSIST OVER THE NEARSHORE COASTAL WATERS...LAKES
AND BAY THROUGH LATE AFTERNOON MAINLY EAST OF CAMERON. THUS EXTENDED
THE DENSE FOG ADVISORY THRU 6 PM. BY THEN...THE INCREASED SOUTHERLY
WINDS AND UPPER LEVEL LIFT WILL MIX OUT THE FOG THIS EVENING. THIS
UPPER LEVEL DISTURBANCE WILL GENERATE STRONG THUNDERSTORMS THIS
EVENING AND OVERNIGHT...WITH A STRONG COLD FRONT WILL GENERATE
SHOWERS AND THUNDERSTORMS THIS EVENING INTO SATURDAY MORNING...WITH
STRONG N TO NW WINDS OF 20-25 KTS AND SEAS 3-8 FT FOLLOW SAT. FOR
THIS...ISSUED A SMALL CRAFT ADVISORY FOR ALL COASTAL MARINE ZONES
AND LAKE/BAYS.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 54 62 35 48 / 80 20 10 10
LCH 55 63 37 51 / 80 10 10 10
LFT 56 66 39 50 / 80 20 10 10
BPT 54 62 37 51 / 80 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 AM SATURDAY TO 6 AM CST SUNDAY FOR
GMZ430-432-435-450-452-455-470-472-475.
SMALL CRAFT EXERCISE CAUTION THROUGH SATURDAY MORNING FOR GMZ450-
452-455-470-472-475.
DENSE FOG ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ435-452-
455.
&&
PUBLIC...04Hazardous weather outlook, Jan 8, 5:28 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 528 AM CST FRI JAN 8 2016 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 091130- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 528 AM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE THROUGH MID-MORNING AND A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM. SHOWERS AND THUNDERSTORMS WILL INCREASE LATE TODAY AND CONTINUE DURING THE EVENING AND OVERNIGHT. SOME OF THE STORMS COULD BECOME STRONG OR MARGINALLY SEVERE...WITH HAIL THE PRIMARY RISK. THERE IS A LESSER RISK FOR STRONG GUSTY WINDS OR AN ISOLATED WEAK TORNADO OR TWO. LASTLY...STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN WILL QUICKLY END FROM WEST TO EAST SATURDAY...WITH MUCH COLDER AIR MOVING INTO THE REGION. A LIGHT FREEZE WILL BE POSSIBLE FOR MUCH OF THE AREA ALONG AND NORTH OF I-10 MONDAY MORNING...WITH LIGHT FREEZE CONDITIONS POSSIBLE ACROSS PORTIONS OF CENTRAL LOUISIANA TUESDAY MORNING. A WARMING TREND WILL DEVELOP FOR MID TO LATE WEEK WITH ANOTHER CHANCE FOR RAIN WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. GMZ430-432-435-450-452-455-470-472-475-091130- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 528 AM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE THROUGH LATE MORNING AND A DENSE FOG ADVISORY IS IN EFFECT UNTIL NOON. SHOWERS AND THUNDERSTORMS WILL INCREASE LATE TODAY INTO TONIGHT. A FEW STORMS COULD BECOME STRONG WITH GUSTY WINDS...OCCASIONAL TO FREQUENT CLOUD TO WATER LIGHTNING AND VERY HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN ONE MILE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN WILL QUICKLY END FROM WEST TO EAST SATURDAY WITH THE PASSAGE OF A STRONG COLD FRONT. STRONG AND GUSTY OFFSHORE FLOW AND ROUGH SEAS WILL DEVELOP SATURDAY AND CONTINUE THROUGH EARLY SUNDAY...WITH WINDS AND SEAS DIMINISHING BY SUNDAY AFTERNOON. EXERCISE CAUTION CONDITIONS ARE EXPECTED OVER THE COASTAL WATERS SATURDAY AND SATURDAY NIGHT...AND SMALL CRAFT ADVISORIES MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 24
In the hours before
Special weather statement, Jan 8, 3:27 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CST FRI JAN 8 2016
TXZ201-215-261-082200-
JEFFERSON-SOUTHERN JASPER-HARDIN-
327 PM CST FRI JAN 8 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...HARDIN
AND SOUTH CENTRAL JASPER COUNTIES...
AT 326 PM CST...A STRONG THUNDERSTORM WAS NEAR WINNIE...OR 7 MILES
NORTHWEST OF HAMSHIRE...MOVING NORTH AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEAUMONT...LUMBERTON...SILSBEE...KOUNTZE...SOUR LAKE...NOME...
SARATOGA...WILDWOOD...BEVIL OAKS...CHINA...VILLAGE MILLS...HONEY
ISLAND...CANEY HEAD AND FANNETT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3052 9453 3052 9405 2989 9423 2989 9444
3012 9444 3012 9460
TIME...MOT...LOC 2126Z 184DEG 29KT 2991 9443
K. KUYPERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 9:47 AM CST | River Flood Warning | LCH | Jefferson, Orange | 58 hr |
| Jan 8, 10:12 AM CST | Dense Fog Advisory | LCH | 108 min | |
| Jan 8, 12:10 PM CST | Dense Fog Advisory | LCH | 3 hr | |
| Jan 8, 3:27 PM CST | Special Weather Statement | LCH | Hardin | 33 min |
| Jan 8, 4:58 PM CST | Severe Thunderstorm Warning | LCH | Newton | 44 min |
| Jan 8, 5:59 PM CST | Severe Thunderstorm Warning | LCH | Hardin, Jefferson | 61 min |
| Jan 8, 9:47 AM CST | River Flood Warning | LCH | Calcasieu | 58 hr |
| Jan 8, 12:10 PM CST | Marine Dense Fog Advisory | LCH | 3 hr | |
| Jan 8, 3:15 PM CST | Marine Dense Fog Advisory | LCH | 3 hr | |
| Jan 8, 3:15 PM CST | Small Craft Advisory | LCH | 39 hr | |
| Jan 8, 4:42 PM CST | Special Marine Warning | LCH | 33 min | |
| Jan 8, 4:56 PM CST | Special Marine Warning | LCH | 49 min | |
| Jan 8, 5:15 PM CST | Special Marine Warning | LCH | 30 min | |
| Jan 8, 5:32 PM CST | Special Weather Statement | LCH | Beauregard | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.